About 8 years ago I saw an ENT because my nose was completely impacted. He said it was from the decongestant I was taking (Allegra-D) and took me off that medicine and gave me a nose spray to use. I dont remember the name of the nose spray.
I have since moved to a different state and this year my allergies were bad in the spring time. I started taking either Benadryl or Zyrtec off and on. The past month I have been taking one Zyrtec every morning. The past few day now though my sinus and nose are completely impacted again. No other allergy signs. Its so bad that when I try to talk, I am blowing bubbles out of my nose.
Is this congestion caused by taking "too much" or "prolonged" decongestants? What do I do now???
If you are only taking plain benadryl or plain zyrtec, there is no decongestant to unplug you. They will only dry you up. Some people get rebound congestion.. some doctors do not believe in giving/recommending decongestants for more than 2-3 days at a time. My new doc is one of them. Hate it! I've been getting by with taking a mucionex D or sudafed 12hr in the morning.
Have you ever irrigated your sinuses? I find it helps out a lot! i use a neti pot with sinucleanse packets and glycerin. I use it twice a day. GCSmith uses the sinucleanse squeeze bottle. I haven't gotten up the nerve to try the more force yet. I will though if this ever stops working for me.
After spending a good amount of time reading the forums here, I ran out and grabbed some 4-hr sudafed (non-drowsy) and took one on my way back to work. Within 15 minutes I am totally noticing a difference.
I am going to do some research on the sinus irrigation, it sounds very helpful. I am 37 yrs old and have been plagued by allergies and sinus problems since I was about 7 yrs old. I even went for allergy shots for several years as a child, but it was unsuccessful. My allergies have become worse over the years. Its at the point now where I cannot eat any fresh fruit or I have that anaphylactic (spell?) shock problem where my throat swells closed.
wow! i know my allergy issues did not start until my 30's. I've always had sinus issues. I wish i would have been brave enough to try irrigation 20 years ago. If you search on how to use a neti pot there are plenty of videos. CVS carries a plastic one with 20 packets for about $15. It has even helped with some sinus headaches
One note to this conversation - oral decongestants like Sudafed and Sudafed PE do not cause rebound congestion. It is only the decongestant sprays like Afrin that can cause rebound congestion. You can take Sudafed (or things like Claritin-D and Mucinex-D) for extended periods of time without worrying about rebound congestion.
There are also two common types of oral decongestants - pseudoephedrine and phenylephrine. Pseudoephedrine seems to work better for me (and is available in 12-hour decongestants).
That isn't what my new young doctor said... Of course i disagreed! he also talked of analgesic rebound (i have a history of sinus headache/migraines) and makes me feel like a drug seeker when i ask for a refill on my Darvocet (I can't take any nsaids ;( ) He even asked me one time .. you aren't taking the decongestants anymore because they were giving you headaches right? i said no, you said they were giving me headaches! My old school doc would always give me the prescription decongestants and a years worth of refills. This guy gives me 14.. of course they have been discontinued now.
I, myself have never used one of the otc decongestant sprays.
I've read that analgesic rebound headaches a possibility with over-the-counter and prescription pain meds. As for rebound congestion from oral decongestants, I think your doctor is off the mark - I've read information from several articles on curing Afrin addiction that specifically recommend Sudafed as an alternative because it doesn't cause rebound congestion (can you imagine how many people would be running around with permanent stuffy noses from rebound congestion if Allegra-D, Zyrtec-D and Claritin-D were making their congestion worse?)
Richard1971 - I'm not sure why your doctor said that. Sudafed is part of several very effective allergy medications (Claritin-D and Zyrtec-D) that are meant to be taken every day. I wonder if he misunderstood and thought you were using a decongestant spray like Afrin, which could definitely make your congestion worse after a few days.
hahaa....maybe his doc went to school with mine?? Whether or not it is true he believes it is. When i asked for a refill of my entex pse, he only gave me 14! I need to find another doc.. he is the same way about my darvocet...120 pills would last me a year, barring any injuries for my migraines etc. He makes me feel like a drug seeker.
No, definteley the doc asked me what id been taking for my rhinitis, i told him sudafed as it was cheaper than the prescription remedies. He said its ok to temporarily (a day or 2) to unblock but would be worse in the long run. Im personally at my wits end with it all!
I swear that my doctor had told me that the Allegra-D is what made me congested. I had never ever used a nasal spray in my life at that point. He prescribed two of them for me to get rid of the swelling and to use an an allergy spray.
As a side note, I stopped taking the Zyrtec entirely. I took the Sudafed for a day but was still congested. I stopped taking that too. And 2 days later I am now congestion free.